Advertisement

Niacin Toxicity Resulting from Urine Drug Test Evasion

  • Anne M. Daul
    Correspondence
    Corresponding Address: Anne M. Daul, md, Department of Emergency Medicine, Carolinas Medical Center, 1000 Blythe Blvd., 3rd Floor MEB, Charlotte, NC 28203
    Affiliations
    Department of Emergency Medicine, Carolinas Medical Center, Charlotte, North Carolina
    Search for articles by this author
  • Michael C. Beuhler
    Affiliations
    Carolinas Poison Center, Charlotte, North Carolina

    Department of Emergency Medicine, University of North Carolina at Chapel Hill, Chapel Hill, North Carolina
    Search for articles by this author
Published:February 08, 2010DOI:https://doi.org/10.1016/j.jemermed.2009.11.029

      Abstract

      Background: Niacin, a well-established agent for treating dyslipidemia, has been promoted on the Internet as a method for passing urine drug screening, although there are no data to support its use for this purpose. In a handful of cases, this practice has resulted in serious niacin toxicity. Objectives: The aim of this article is to describe a unique clinical presentation of niacin toxicity. Case Report: A 23-year-old previously healthy man presented to an Emergency Department with altered mental status, fever, acute renal failure, microangiopathic hemolytic anemia, thrombocytopenia, and coagulopathy. It was revealed that he had taken approximately 22.5 g of sustained-release niacin over the preceding 48 h in an attempt to pass a pre-employment urine drug screen. After a complicated hospital course that included mechanical ventilation for respiratory failure and hemodialysis for acute renal failure, the patient made a full recovery and was discharged 10 days after his initial presentation. Conclusion: After a massive niacin overdose, the young man in this case presented with a complex clinical picture that mimicked concurrent thrombotic thrombocytopenic purpura and disseminated intravascular coagulation. Although this patient was fortunate to make a full recovery, the case highlights the potential for multi-system toxicity with niacin overdose, and the potential for harm posed by medical misinformation on the Internet.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Carlson L.A.
        Nicotinic acid: the broad-spectrum lipid drug.
        J Intern Med. 2005; 258: 94-114
        • Mittal M.K.
        • Florin T.
        • Perrone J.
        • et al.
        Toxicity from the use of niacin to beat urine drug screening.
        Ann Emerg Med. 2007; 50: 587-590
        • Guyton J.R.
        • Bays H.E.
        Safety considerations with niacin therapy.
        Am J Cardiol. 2007; 99: 22C-31C
        • Fischer D.J.
        • Knight L.L.
        • Vestal R.E.
        Fulminant hepatic failure following low-dose sustained-release niacin therapy in hospital.
        West J Med. 1991; 155: 410-412
        • Mullin G.E.
        • Greenson J.K.
        • Mitchell M.C.
        Fulminant hepatic failure after ingestion of sustained-release nicotinic acid.
        Ann Intern Med. 1989; 111: 253-254
        • Etchason J.A.
        • Miller T.D.
        • Squires R.W.
        • et al.
        Niacin-induced hepatitis: a potential side effect with low-dose time-release niacin.
        Mayo Clin Proc. 1991; 66: 23-28
        • Gharavi A.G.
        • Diamond J.A.
        • Smith D.A.
        • et al.
        Niacin-induced myopathy.
        Am J Cardiol. 1994; 74: 841-842
        • Jonas M.
        • Graeme-Cook F.
        Case records of the Massachusetts General Hospital.
        N Engl J Med. 2001; 344: 591-599
        • Henry J.A.
        • Jeffreys K.F.
        • Dawling S.
        Toxicity and deaths from 3,4-methylenedioxymethamphetamine (“ecstasy”).
        Lancet. 1992; 340: 384-387
        • Fidler H.
        • Dhillon A.
        • Gertner D.
        • Burroughs A.
        Chronic ecstasy (3,4-methylenedioxymethamphetamine) abuse: a recurrent and unpredictable cause of severe acute hepatitis.
        J Hepatol. 1996; 25: 563-566
        • Brauer R.B.
        • Heidecke C.D.
        • Beckurtset K.T.E.
        • et al.
        Liver transplantation for the treatment of fulminant hepatic failure induced by the ingestion of ecstasy.
        Transpl Intern. 1997; 10: 229-233
        • Beitia G.
        • Cobreros A.
        • Sainz L.
        • et al.
        Ecstasy-induced toxicity in rat liver.
        Liver. 2000; 20: 8-15
        • O'Brien M.B.
        • Silverberg J.D.
        • Nguyen T.T.
        Nicotinic acid-induced toxicity associated with cytopenia and decreased levels of thyroxine-binding globulin.
        Mayo Clin Proc. 1992; 67: 465-468
        • Taylor Jr, F.B.
        • Toh C.H.
        • Hoots W.K.
        • Wada H.
        • Levi H.
        • Scientific Subcommittee on Disseminated Intravascular Coagulation (DIC) of the International Society on Thrombosis and Haemostasis (ISTH)
        Towards definition, clinical and laboratory criteria, and a scoring system for disseminated intravascular coagulation.
        Thromb Haemost. 2001; 86: 1327-1330
        • Lin T.H.
        • Voon W.C.
        • Yen H.W.
        • et al.
        Randomized comparative study of the effects of treatment with once-daily, niacin extended-release/lovastatin and with simvastatin on lipid profile and fibrinolytic parameters in Taiwan.
        Kaohsiung J Med Sci. 2006; 22: 257-265
        • Higashi-Okai K.
        • Nagino H.
        • Yamada K.
        • Okai Y.
        Antioxidant and prooxidant activities of B group vitamins in lipid peroxidation.
        J UOEH. 2006; 28: 359-368
        • Schirren C.A.
        • Berghaus T.M.
        • Sackmann M.
        Thrombotic thrombocytopenic purpura after Ecstasy-induced acute liver failure.
        Ann Intern Med. 1999; 130: 163